Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 189, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 20, 2017, 4:52 PM CDT for 4 counties in Kentucky. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2017, 4:52 PM CDT (21:52 UTC)
- Expired
- May 20, 2017, 5:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allen County, KY, Barren County, KY, Simpson County, KY, Warren County, KY
The radar
The Nashville radar (KOHX), 86 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:23 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1494 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
080
WUUS53 KLMK 202152
SVRLMK
KYC003-009-213-227-202230-
/O.NEW.KLMK.SV.W.0189.170520T2152Z-170520T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
452 PM CDT SAT MAY 20 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Eastern Simpson County in south central Kentucky...
Northwestern Allen County in south central Kentucky...
Central Warren County in south central Kentucky...
West central Barren County in south central Kentucky...
* Until 530 PM CDT
* At 451 PM CDT, a severe thunderstorm was located 7 miles south of
Three Springs, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bowling Green, Plum Springs, Mount Victor, Smiths Grove, Woodburn,
Oakland, Red Cross, Hardcastle, Rich Pond and Greenhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3666 8644 3683 8659 3710 8631 3708 8628
3708 8627 3709 8625 3710 8624 3710 8622
3709 8620 3708 8619 3706 8610 3692 8596
TIME...MOT...LOC 2151Z 225DEG 36KT 3681 8646
HAIL...0.75IN
WIND...60MPH
$$
EBW1 follow-up statement
060
WWUS53 KLMK 202226
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
526 PM CDT SAT MAY 20 2017
KYC003-009-213-227-202236-
/O.EXP.KLMK.SV.W.0189.000000T0000Z-170520T2230Z/
Simpson KY-Allen KY-Warren KY-Barren KY-
526 PM CDT SAT MAY 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SIMPSON...NORTHWESTERN
ALLEN...CENTRAL WARREN AND WEST CENTRAL BARREN COUNTIES WILL EXPIRE
AT 530 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Kentucky.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3666 8644 3683 8659 3710 8631 3708 8628
3708 8627 3709 8625 3710 8624 3710 8622
3709 8620 3708 8619 3706 8610 3692 8596
TIME...MOT...LOC 2226Z 225DEG 36KT 3703 8618
$$
EBWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:49 PM CDT, 3 minutes earlier.
Area forecast discussion, May 20, 4:49 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Louisville KY 549 PM EDT Sat May 20 2017 .Forecast Update... Issued at 545 PM EDT Sat May 20 2017 Now seeing two main boundaries on the LVX radar, ready to collide over the Louisville metro. AMDAR soundings still show a cap at 600 mb, but storms upstream have not been overly affected by this cap. Once those boundaries collide, expect a new set of storms to develop. With DCAPEs above 1000 J/kg, expect damaging winds to be possible out of these new storms. That DCAPE looks reasonable given how warm we got today and dewpoints having just dropped a little at SDF. Another potential problem could be some minor flooding in the Metro, especially should the storms slow down their eastward progress. Issued at 425 PM EDT Sat May 20 2017 With CAPEs in the 2000-3000 J/kg range and some of these first good- looking storms dropping down 45-55 mph wind gusts, have coordinated a Severe Thunderstorm Watch with SPC through 3Z. Went with an eastern edge of Jefferson county IN south to Monroe county KY, where expect cells to take advantage of trigger of cold pool pushing east lined up with that CAPE. Farther east, more isolated stronger storms are possible, but the more widespread threat is in the watch box area. && .Short Term...(This evening through Sunday night) Issued at 245 PM EDT Sat May 20 2017 ...Severe Storms & Flash Flooding Possible This Afternoon and Evening... Convection continues to fill in along a remnant MCS outflow boundary from southern Indiana down through western Tennessee. Cumulus field is expanding quickly in the unstable environment across central KY, mainly west of I-65 just out ahead of the main convective band. The second boundary of note is the surface warm front, which has been making steady northward progress through southern Indiana. It appears this boundary currently drapes back to the ESE through the northern Bluegrass Region. Surface winds are SW in Harrison County, KY, but easterly flow was noted at Covington. A few cells have developed in the vicinity of this boundary, to the north of Lexington. South of the warm front, rain/storm chances will increase from west to east through the afternoon and evening hours. With the upper low spinning over the Central Plains, convection will move northeast into central KY and southern Indiana. Moderate buoyancy has developed, with 18z SPC meso page indicating 1000-1500 J/kg MLCAPE. Effective bulk shear is marginal, with 30-35 kts along convective boundary in western KY/TN. Stronger mid-level winds will remain off to the northwest, closer to the upper low. Deep layer shear vectors oriented roughly parallel to the boundary will support primarily a linear mode, with damaging winds as the main threat. DCAPE values exceeded 1000 J/kg across the region also support a damaging wind threat. Isolated hail is possible, but freezing levels are much higher today than yesterday, so it will take a really strong updraft. The bigger risk is likely flash flooding, particularly in Washington County, Indiana and Allen County, Kentucky. Any additional heavy rainfall may quickly pose a flash flood threat, so have a way to receive warnings this evening and tonight. Scattered storms early this evening will become more numerous late this evening and overnight as axis of deeper moisture ahead of surface cold front advects in. The surface cold front lingers way back across central Missouri this afternoon and isn't forecast to push through the area until Sunday afternoon. With convective activity overnight likely lingering into Sunday morning, and with a good deal more cloud cover, less instability is expected just ahead of the cold frontal passage. Favorable vertical shear will lag the surface cold front as well, so severe weather looks unlikely at this time. But an uptick in convection looks likely east of I-65 during the afternoon. Lows tonight will be quite warm, in the mid 60s to around 70 degrees. Highs on Sunday will make it back into the mid and upper 70s prior to frontal passage. Showers and storms will exit to the east Sunday evening, with lows falling into the low to mid 50s by Monday morning. .Long Term...(Monday through Saturday) Issued at 310 PM EDT Sat May 20 2017 The upcoming work week looks distinctly cooler than the last. Monday looks very pleasant, with lower humidity, plenty of sun, and highs in the low to mid 70s. Much drier air advects in as surface high pressure builds through the region. Clouds return Monday night, however, with rain chances returning on Tuesday. The better chance for rain will be late Tuesday into Tuesday night as another cold front approaches. This is another surface low that develops in response to a deep upper trough dropping southeast. This upper low will control the weather for the midweek period, with cooler temperatures and a good deal of cloud cover. Highs Wednesday and Thursday will likely be limited to the mid and upper 60s, with nighttime lows in the upper 40s and 50s. Weak upper ridging along with surface high pressure should result in dry weather Thursday night through Friday night. Blended guidance suggests highs back in the mid 70s to low 80s for Friday and Saturday. && .Aviation...(18Z TAF Issuance) Issued at 120 PM EDT Sat May 20 2017 Have some boundaries west of a BWG/SDF line that should initiate new storms this afternoon. As activity should be scattered over us, have gone with vicinity wording starting around 20Z. The threat will continue in that scattered range for several hours before becoming more showery overnight. Winds will shift from south and southeasterly to southwesterly late in the period, with a period of fuel-alternate MVFR possible Sunday morning. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...RJS Short Term...EBW Long Term...EBW Aviation...RJS
Hazardous weather outlook, May 20, 3:31 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 431 PM EDT Sat May 20 2017 INZ083-KYZ033>037-039>043-046>049-054>057-065>067-077-078-081-082- 212045- Dubois-Henry-Shelby-Franklin-Scott-Harrison-Anderson-Woodford- Fayette-Bourbon-Nicholas-Washington-Mercer-Jessamine-Clark-Marion- Boyle-Garrard-Madison-Taylor-Casey-Lincoln-Adair-Russell-Cumberland- Clinton- Including the cities of Jasper, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Springfield, Harrodsburg, Nicholasville, Winchester, Lebanon, Danville, Lancaster, Richmond, Campbellsville, Liberty, Stanford, Columbia, Jamestown, Burkesville, and Albany 431 PM EDT Sat May 20 2017 /331 PM CDT Sat May 20 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Thunderstorms are expected this afternoon and tonight as a cold front approaches. Any severe storm could produce heavy rainfall and damaging winds. There is a low risk for an isolated tornado and isolated large hail. Ongoing localized flooding issues could be worsened with additional heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorm chances will continue through Sunday afternoon before the cold front passes through the area. A strong storm with small hail, gusty winds, and brief heavy rainfall is possible mainly east of I-65. Isolated to scattered thunderstorms will again be possible Tuesday and Wednesday as another cold front moves through the region. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to continue reporting any damaging winds, flooding, or hail today. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ076>079-084-089>092-KYZ023>032-038-045-053-061>064-070>076-212045- Orange-Washington-Scott-Jefferson-Crawford-Perry-Harrison-Floyd- Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Oldham- Trimble-Spencer-Nelson-Larue-Butler-Edmonson-Hart-Green-Logan-Warren- Simpson-Allen-Barren-Monroe-Metcalfe- Including the cities of Paoli, Salem, Scottsburg, Madison, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, Taylorsville, Bardstown, Hodgenville, Morgantown, Brownsville, Horse Cave, Greensburg, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, and Edmonton 431 PM EDT Sat May 20 2017 /331 PM CDT Sat May 20 2017/ ...SEVERE THUNDERSTORM WATCH 254 IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Thunderstorms are expected this afternoon and tonight as a cold front approaches. Any severe storm could produce heavy rainfall and damaging winds. There is a low risk for an isolated tornado and isolated large hail. Ongoing localized flooding issues could be worsened with additional heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorm chances will continue through Sunday afternoon before the cold front passes through the area. A strong storm with small hail, gusty winds, and brief heavy rainfall is possible mainly east of I-65. Isolated to scattered thunderstorms will again be possible Tuesday and Wednesday as another cold front moves through the region. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to continue reporting any damaging winds, flooding, or hail today. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. EBW/RJS
In the hours before
Local storm report, May 20, 4:27 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
527 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL BEECHWOOD 38.20N 86.42W
05/20/2017 E0.88 INCH CRAWFORD IN TRAINED SPOTTER
&&
MRCSpecial weather statement, May 20, 4:31 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
531 PM EDT SAT MAY 20 2017
INZ090-KYZ025-202200-
Harrison-Meade-
531 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HARRISON AND CENTRAL
MEADE COUNTIES...
At 531 PM EDT, a strong thunderstorm was located near Brandenburg,
moving northeast at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Brandenburg, Mauckport, Laconia, New Amsterdam, Lodale, Battletown,
Central, Titus, Sirocco and Cedar Flat.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3807 8640 3817 8629 3819 8620 3805 8598
3794 8627
TIME...MOT...LOC 2131Z 232DEG 21KT 3805 8626
RJSLocal storm report, May 20, 4:33 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
533 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL MORGANTOWN 37.22N 86.70W
05/20/2017 M0.75 INCH BUTLER KY TRAINED SPOTTER
NUMEROUS REPORTS OF DIME-SIZED HAIL BEING
SENT IN.
&&
RJSLocal storm report, May 20, 4:35 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
535 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST WOODBURY 37.18N 86.64W
05/20/2017 M50 MPH BUTLER KY MESONET
BUTLER COUNTY KY MESONET SITE.
&&
MRCLocal storm report, May 20, 4:43 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
543 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL 1 E LEAVENWORTH 38.20N 86.32W
05/20/2017 E1.00 INCH CRAWFORD IN AMATEUR RADIO
&&
MRCLocal storm report, May 20, 4:50 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
550 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM NON-TSTM WND GST 4 SW WINDYVILLE 37.19N 86.39W
05/20/2017 M53 MPH EDMONSON KY TRAINED SPOTTER
WIND GUST FROM OUTFLOW AHEAD OF
THUNDERSTORMS.
&&
MRCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:50 PM CDT | Special Weather Statement | LMK | Madison | 25 min |
| May 19, 10:39 PM CDT | River Flood Warning | LMK | Warren | 17 hr |
| May 20, 3:03 AM CDT | Special Weather Statement | LMK | Meade | 27 min |
| May 20, 3:39 AM CDT | Special Weather Statement | LMK | Bullitt | 36 min |
| May 20, 3:13 PM CDT | Special Weather Statement | LMK | Ohio | 32 min |
| May 20, 3:24 PM CDT | Severe Thunderstorm Warning | LMK | Hancock | 36 min |
| May 20, 3:35 PM CDT | Severe Thunderstorm Warning | LMK | Logan | 40 min |
| May 20, 4:06 PM CDT | Severe Thunderstorm Warning | LMK | Butler, Logan, Warren | 39 min |
| May 20, 4:20 PM CDT | Special Weather Statement | LMK | Simpson | 25 min |
| May 20, 4:21 PM CDT | Special Weather Statement | LMK | Breckinridge | 24 min |
| May 20, 4:31 PM CDT | Special Weather Statement | LMK | Meade | 29 min |
| May 20, 4:44 PM CDT | Severe Thunderstorm Warning | LMK | Butler, Edmonson, Grayson | 31 min |
| May 20, 4:53 PM CDT | Special Weather Statement | LMK | Breckinridge, Meade | 37 min |
| May 20, 4:58 PM CDT | Special Weather Statement | LMK | Harrison | 32 min |
| May 20, 5:27 PM CDT | Special Weather Statement | LMK | Bullitt, Jefferson, Nelson | 48 min |
| May 20, 5:34 PM CDT | Special Weather Statement | LMK | Larue | 26 min |
| May 20, 6:00 PM CDT | Severe Thunderstorm Warning | LMK | Jefferson | 30 min |
| May 20, 6:05 PM CDT | Severe Thunderstorm Warning | LMK | Trimble | 25 min |
| May 20, 6:29 PM CDT | Special Weather Statement | LMK | Anderson, Franklin, Henry, Shelby, Spencer | 46 min |
| May 20, 6:31 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Franklin, Shelby, Spencer | 44 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.